Doctors Lounge - Oncology AnswersBack to Oncology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/21/2017.
Forum Name: Brain Tumors
Question: Hydrocodone and Brain Tumors
|kckid4u - Mon Nov 03, 2008 6:43 am||
I have been using large doses of hydrocodone for a long period of time. I am going to start withdrawling from it tomorrow. My question is this however. Can using hydrocodone in large doses for long periods of time cause someone to develope brain tumors? Is there a history of that? I saw where you are supposed to tell your doctor if you have ever had a head injury or brain tumor before using hydrocodone. What is the reason for this? I ask cause I had a severe head injury about 4 years ago and am now experiencing weird pains in my head.
|Dr. Safaa Mahmoud - Thu Nov 06, 2008 8:01 pm||
One of the serious effects of narcotic like hydrocodones is increase in the intracranial CSF pressure, resulting in undesired neurologic symptoms and respiratory depressant effects.
These effects are more likely and more severe if there is a recent head injury or any intracranial lesion or any cause that may increase the intracranial pressure. So physicians must check well the history of their patients before they prescribe it.
Regarding its effect as a carciogenic, there is no data that supports or reject this issue so simply there are no data. Interestingly, these compounds are commonly used in pain management in cancer patients.
I assume your physician asked you about a history of head injury or brain tumor mainly to be sure there will be no serious effects on the neurologic system or on the respiratory functions. You can always discuss with your doctor these concerns.
Hope you find this useful.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.